North Carolina, 2019

Damaging Winds in North Carolina, May 30, 2019

May 30, 2019 · NWS ILM · 2 events in 1 county or zone

An upper trough produced strong storms in eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An upper trough produced strong storms in eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 30, 2:11 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, May 30, 2:11 PM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
311 PM EDT Thu May 30 2019

.SYNOPSIS...
The heat will finally start to gradually ease on Friday. A line
of gusty thunderstorms will affect some locations in the late
afternoon. High pressure will trend temperatures back to normal
on Tuesday.

&&

.NEAR TERM /Through Friday Night/...

As of 300 PM Thursday...Heat continues across the Carolinas as
drought conditions worsen. The latest U.S. Drought Monitor shows D1
(moderate drought) conditions extending along the coast with D0
(abnormally dry) extending a bit farther inland. In Wilmington
rainfall over the past 120 days is almost seven inches below normal
or 55% percent of normal, and today's the 18th consecutive day with
no measurable rainfall.

Unless an isolated shower or t-storm can fire up in the next few
hours across the Sandhills or along the seabreeze boundary, dry
weather should continue through the night. A westerly low-level jet
with 25-30 kt winds at 1000 feet AGL should help keep the boundary
layer from stratifying out too much tonight. Recent MOS performance
has shown a tendency for models to run as much as 3-5 degrees too
cool with nighttime lows, so my forecast ranges from the mid to
upper 70s for most locations. Beaches of Brunswick County could even
see lows around 80 degrees tonight! These could be among the warmest
daily low temperatures ever recorded this early in the year.

A cold front will sink south across North Carolina Friday ahead of
an approaching shortwave trough. Temperatures shouldn't reach quite
as hot as we've seen recently, remaining in the mid 90s for most
locations away from the seabreeze. Models suggest convection will
develop across central NC as cooler mid-level temperatures
associated with the shortwave advect overhead late in the day.
Instability of 1000-2000 J/kg and respectable wind shear for this
late in the season should help organize storms into multicell
clusters and perhaps bowing line segments, sinking south-
southeastward. If storms become severe (we're in an SPC 'marginal
risk') strong winds and possibly some hail are the primary expected
risks.

The cold front should sweep off the coast shortly after midnight
with slightly cooler and drier air advecting in on northwest winds.

Record highs for Friday May 31
Wilmington            98 in 1953
Florence             102 in 1953
North Myrtle Beach    98 in 1953
Lumberton             99 in 2011

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Generally dry northwesterly flow anticipated
Saturday and Saturday night. 20-ish POPs cannot be ruled out with
surface trough in the area; the rain chances minimized by the
northwesterly flow and very weak surface convergence associated with
the trough. Highs not far from 90 and lows near 70 not as warm as
recent weather but still solidly above climatology.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Though the long term does not offer any
appreciable rain chances it does at least offer more seasonable
temperatures in start contrast to many recent days. Surface high
pressure building in from the north will bring the only truly
seasonable period Monday night through Tuesday night with lows in
the mid 60s and highs in the low to mid 80s. Thereafter it will turn
a few degrees warmer in weak return flow.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 18Z...There should be enough of a subsidence inversion to keep
most convection at bay, save an isolated storm this afternoon,
mainly along the resultant and thermal trough. Gusty southwest winds
are expected through the afternoon hours. Winds should stay up
enough tonight to preclude any fog. Friday, a better chance for
convection, but after the end of the forecast period.

Extended Outlook...Mainly VFR into next week. Slight chance MVFR
each morning in low stratus/fog, isolated to scattered TSTMs
possible late Fri through Sat night.

&&

.MARINE...
As of 300 PM Thursday...High pressure extends east-west across
Florida and well out into the Atlantic. Southwest winds continue
this afternoon across the Carolinas and should remain at a solid 15-
20 knots through the night, gradually building seas near Cape Fear
to 4-6 feet. For this reason a Small Craft Advisory has been issued
for the North Carolina waters for tonight into Friday morning.

A cold front dipping south from Virginia will enter North Carolina
Friday afternoon, sinking south into southeastern NC and
northeastern SC Friday night. This front could be accompanied by a
line of thunderstorms with gusty winds. Synoptic winds should shift
to northwest behind the front after midnight.

Seas currently range from 3-5 feet, highest near Cape Fear. Spectral
wave analysis shows dominant wave period is around 6 seconds with
virtually no longer period swell present.

Light and somewhat variable flow Saturday and Saturday night with
a very weak low just to our south keeping gradient poorly defined.
As a more typical inland trough forms on Sunday winds will become
southwesterly and increase by just a few knots. High pressure then
builds in from the north on Monday turning winds northerly and
possibly introducing a 3 ft wave to the forecast. As the high builds
into Tuesday a slight veer to NE expected.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until noon EDT Friday for AMZ250-252.

&&

SYNOPSIS...MBB
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, May 30, 2:26 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
326 PM EDT Thu May 30 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
311100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
326 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-311100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
326 PM EDT Thu May 30 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-311100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
326 PM EDT Thu May 30 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 30, 6:25 PM EST to 6:27 PM EST
Where
Robeson County, 0.57 mi E of Parkton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.900, -79.010

A tree was blown down on a house in Parkton.

Thunderstorm Wind, Robeson

When
May 30, 6:25 PM EST to 6:27 PM EST
Where
Robeson County, 0.57 mi W of Parkton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.900, -79.030

A semi truck was blown over on Hwy 71 near Malloy Rd. Several trees and power lines were blown down in Parkton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830608, 830611.